×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Doxepin Overdose

Last updated June 23, 2017

Doxepin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Doxepin Overdose?

  • Doxepin is an anti-depressant drug that is used in treating certain depressive disorders. It constitutes a class of drug known as tricyclic depressants (or TCAs)
  • It is also prescribed for individuals who have trouble sleeping (insomnia), and for anxiety, fear, or worry
  • Doxepin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Doxepin Overdose may be also referred to variously as the following:

  • Adapin Overdose
  • Co-Dax Overdose
  • Novoxapin Overdose
  • Sinequan Overdose
  • Triadapin Overdose

What are the of Doxepin Overdose Causes?

  • Doxepin Overdose is caused by the intake of doxepin containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The drug is known to interact with other medications and may produce certain adverse reactions due to toxic buildup of doxepin in the body
  • It is sold as Adapin, Co-Dax, Novoxapin, Sinequan, and Triadapin among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Doxepin Overdose?

The signs and symptoms of Doxepin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, nervous system, vascular system, urinary system, skin and ENT may be affected.

The signs and symptoms of Doxepin Overdose may include

  • Nausea and vomiting
  • Distastefulness, dry mouth
  • Constipation
  • Breathing difficulties
  • Urination difficulties
  • Irregular heart-rate, which can be very dangerous
  • Decreased blood pressure (hypotension)
  • Stiff muscles, low alertness level
  • Lethargy and weakness, feeling drowsy
  • Confusion and increased nervousness
  • Seizures
  • Ringing in the ears
  • Hypersensitivity to light
  • Vision abnormalities including blurred vision
  • Shock
  • Coma

How is First Aid administered for Doxepin Overdose?

First Aid tips for Doxepin Overdose:

  • If the individual with Doxepin Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer medications to counter effects of the drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • In case of urination difficulties, a catheter may be inserted into the urinary bladder

Who should administer First Aid for Doxepin Overdose?

First aid for Doxepin Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Doxepin Overdose?

  • The prognosis of Doxepin Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms early, with appropriate medication and prompt support, the outcome is generally good
  • In case of severe symptoms including abnormal heart rhythms, seizures, and coma, it may considerably worsen the outcome. Severe cases of Doxepin Overdose are known to be fatal, despite aggressive treatment

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Doxepin Overdose be Prevented?

Doxepin Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with doxepin
  • Talking to your healthcare provider, if recommended dose of doxepin does not provide adequate pain relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with doxepin
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 23, 2017
Last updated: June 23, 2017